Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Bismarck, ND

May 29, 2006Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2006, 2:29 AM CDT for Stutsman County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 2:29 AM CDT (07:29 UTC)
Expired
May 29, 2006, 3:15 AM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 10:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290729
SVRBIS
NDC093-290815-
/O.NEW.KBIS.SV.W.0049.060529T0729Z-060529T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
229 AM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF JAMESTOWN...

* UNTIL 315 AM CDT

* AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 30 MILES SOUTHWEST OF JAMESTOWN...AND MOVING
  NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDSOR AND CLEVELAND AROUND 245 AM CDT...
  9 MILES WEST OF ELDRIDGE AROUND 250 AM CDT...
  7 MILES WEST OF BUCHANAN AROUND 300 AM CDT...
  PINGREE AROUND 305 AM CDT...
  EDMUNDS AROUND 310 AM CDT...
  8 MILES WEST OF KENSAL AROUND 315 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4663 9944 4665 9863 4730 9862 4730 9942

$$
JF
2 follow-up statements
000 
WWUS53 KBIS 290754
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
252 AM CDT MON MAY 29 2006

NDC093-290815-
/O.CON.KBIS.SV.W.0049.000000T0000Z-060529T0815Z/
STUTSMAN ND-
252 AM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR STUTSMAN COUNTY...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTH OF WINDSOR...OR ABOUT 16 MILES 
NORTHWEST OF JAMESTOWN...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINGREE AROUND 300 AM CDT...
  EDMUNDS AROUND 305 AM CDT...
  9 MILES WEST OF KENSAL AROUND 310 AM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4663 9944 4665 9863 4730 9862 4730 9942

$$
JF
000 
WWUS53 KBIS 290818
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 AM CDT MON MAY 29 2006

NDC093-290828-
/O.EXP.KBIS.SV.W.0049.000000T0000Z-060529T0815Z/
STUTSMAN ND-
318 AM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR STUTSMAN COUNTY EXPIRED AT 315
AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...SMALL HAIL...GUSTY WINDS AND FREQUENT
LIGHTENING CAN STILL BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4663 9944 4665 9863 4730 9862 4730 9942

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM CDT, 11 hours 59 minutes earlier.

Area forecast discussion, May 28, 2:30 PM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SUN MAY 28 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SLOW MOVING UPPER TROUGH OVER THE ROCKIES AND AMPLE LOW LEVEL
MOISTURE WILL COMBINE TO PRODUCE SEVERAL PRECIPITATION EPISODES FOR
OUR FORECAST AREA THROUGH MONDAY NIGHT. ON TUESDAY THE NORTHERN PART
OF THE TROUGH...NOW CLOSED OFF...LIFTS NORTHEAST INTO CENTRAL
CANADA...HOWEVER THE SOUTHERN PART OF THE FILLING TROUGH LINGERS
OVER THE ROCKIES AND NORTHERN PLAINS THROUGH WEDNESDAY NIGHT. THIS
UPPER TROUGH WILL BRING ADDITIONAL RAINFALL CHANCES...PRIMARILY TO
THE SOUTHERN HALF OF THE STATE WEDNESDAY NIGHT.

IN THE NEAR TERM...SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO
BULLY THEIR WAY THROUGH CAP OVER OUR SOUTHEASTERN ZONES.
ALSO...CURRENT VERY SLOW MOVING ACTIVITY IN THE NORTHWEST QUADRANT
OF THE SURFACE LOW WILL CONTINUE TO PRODUCE ISOLATED HEAVY RAIN IN
THE NORTH CENTRAL PART OF THE STATE.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT
MODELS REMAIN CONSISTENT BUILD MID AND UPPER RIDGE EASTWARD OVER THE
FORECAST AREA EARLY IN THE LONG TERM PERIOD. THE UPPER PATTERN WILL
KEEP PATTERN MAINLY DRY THROUGH THE LONG TERM PERIOD...ONLY EXPECTION
WILL BE FRIDAY NIGHT AS A WEAK SHORTWAVE CUTS INTO THE WEST SIDE OF
THE RIDGE. WITH ANOUGH MID LEVEL LIFT EXPECTING A SMALL CHANCE OF
THUNDER...MAINLY IN THE SOUTHWESTERN AREA OF THE REGION. THE ABOVE
MENTION SHORTWAVE CUTS ACROSS THE REGION RAPIDLY FOLLOWED BY RIDGING
BUILDING OVER THE WEEKEND. NORMAL DAYTIME TEMPERATURES EXPECTED THROUGH
THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/RGT
Hazardous weather outlook, May 28, 4:40 AM CDT, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT SUN MAY 28 2006

NDZ001>003-009>011-017>021-031>035-040>046-290945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
440 AM CDT SUN MAY 28 2006 /340 AM MDT SUN MAY 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-290945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
440 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OF LOW PRESSURE WILL SLIDE EAST TODAY AND TONIGHT
TOWARDS THE EASTERN DAKOTAS. THERE IS A CHANCE FOR LATE AFTERNOON
AND OVERNIGHT THUNDERSTORMS OVER THE EASTERN THIRD OF NORTH
DAKOTA...WITH SOME POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, May 29, 1:59 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
159 AM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             2 N ASHLEY              46.06N 99.37W
05/29/2006  E1.75 INCH       MCINTOSH           ND   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL BROKE WINDSHIELD

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:55 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.